Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 180, NWS Des Moines, IA

September 22, 2015Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2015, 3:24 PM CDT for Audubon County, Cass County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2015, 3:24 PM CDT (20:24 UTC)
Expired
Sep 22, 2015, 4:00 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS53 KDMX 222024
SVRDMX
IAC009-029-222100-
/O.NEW.KDMX.SV.W.0180.150922T2024Z-150922T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT TUE SEP 22 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASS COUNTY IN SOUTHWESTERN IOWA...
  SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF AUDUBON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AUDUBON...EXIRA...ELK HORN...KIMBALLTON...BRAYTON AND AUDUBON
  COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
      4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2023Z 308DEG 18KT 4163 9505 

HAIL...1.00IN
WIND...60MPH
 
$$

AWB
2 follow-up statements
947 
WWUS53 KDMX 222043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE SEP 22 2015

IAC009-029-222100-
/O.CON.KDMX.SV.W.0180.000000T0000Z-150922T2100Z/
CASS IA-AUDUBON IA-
343 PM CDT TUE SEP 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL CASS AND SOUTHERN AUDUBON COUNTIES...

AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
AUDUBON...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AUDUBON...EXIRA...ELK HORN...KIMBALLTON...BRAYTON AND AUDUBON COUNTY
AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
      4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2042Z 308DEG 18KT 4157 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

AWB
381 
WWUS53 KDMX 222054
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT TUE SEP 22 2015

IAC009-029-222104-
/O.EXP.KDMX.SV.W.0180.000000T0000Z-150922T2100Z/
CASS IA-AUDUBON IA-
354 PM CDT TUE SEP 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS AND
SOUTHERN AUDUBON COUNTIES WILL EXPIRE AT 400 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER 
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
      4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2050Z 308DEG 18KT 4157 9495 

$$

AWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:40 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 22, 12:40 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT TUE SEP 22 2015

.SHORT TERM /TODAY/...
ISSUED AT 457 AM CDT TUE SEP 22 2015

PRIMARY QUESTION TODAY WILL BE ONSET OF PRECIP...IF ANY.  STRONG
ONTARIO SHORT WAVE/PV ANOMALY CONTINUES TO PUSH COLD FRONT THROUGH
MN WITH ISALLOBARIC MAX TOWARD THE CANADIAN BORDER. MODELS SUGGEST
THE FRONT WILL BRIEFLY DRIFT INTO NRN IA BEFORE WAVE DEPARTS AND
HEIGHT RISES EVENTUALLY DIFFUSE IT AND PUSH WHAT IS LEFT OF THE
BOUNDARY NWD AGAIN. LOW LEVEL MOISTURE CONVERGENCE IS CURRENTLY
STRONG BUT SOUNDINGS SHOW LITTLE HOPE OF ANY SURFACE BASED
DEVELOPMENT DUE TO INVERSION. LOW LEVELS EVENTUALLY MIX BY
AFTERNOON...BUT WARM LAYER AROUND 2KM SHOULD KEEP ANYTHING MORE THAN
CU FROM FORMING WITH CONVERGENCE WEAKENING SIMULTANEOUSLY. ELEVATED
POTENTIAL LOOKS MINIMAL INITIALLY AS WELL WITH MOISTURE LACKING.
SOUNDINGS QUITE DRY ABOVE 2KM.  H7/H85 MOISTURE...THETA-E ADVECTION
AND FRONTOGENETICAL FORCING DO INCREASE SOMEWHAT INTO WRN IA BY
AFTERNOON HOWEVER.  THUS FORECAST IS ESSENTIALLY DRY OUTSIDE OF
SLIGHT CHANCES STARTING IN W CENTRAL IA BY LATE AFTERNOON.

MODELS SUGGEST STRATUS WILL MAINTAIN OR POSSIBLY EXPAND INTO THE
MORNING BEFORE MIXING OUT SOMEWHAT SOUTH. STRATUS MAY LINGER LONGER
NORTH IN THE VICINITY OF THE BOUNDARY HOWEVER SO HAVE HIT CLOUD
WORDING STRONGER THERE. GENERAL LOW LEVEL WARM ADVECTION REGIME WILL
CONTINUE BUT LOW CLOUDS WILL MAKE THE DEGREE OF ADDITIONAL WARMING
ABOVE PERSISTENCE PROBLEMATIC.  THUS HAVE AT OR JUST BELOW
PERSISTENCE NORTH AND SEVERAL DEGREES WARMER SOUTH.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 457 AM CDT TUE SEP 22 2015

RELATIVELY QUIET WEATHER FOR THE LONG TERM CONTINUES. WEDNESDAY INTO
THURSDAY LOOKS LIKE THE ONLY "ACTIVE" PERIOD IN THIS FCST.

WEDNESDAY AND THURSDAY...
06Z TUE WATER VAPOR IMAGERY PICKING UP ON MOISTURE FROM THE
REMNANTS OF DECAYING TROPICAL DEPRESSION 16-E ADVANCING OVER THE
SW CONUS. UPSTREAM IS A MID-LEVEL CUT-OFF LOW WHICH IS PHASING IN
ENERGY WITH THE TROPICAL SYSTEM. THIS SYSTEM BECOMES POSITIVELY
TILTED AS IT PROPAGATES NEWARD TOWARDS THE MIDWEST. THROUGHOUT
THIS SEASON...MODELS HAVE GENERALLY UNDERDONE QPF WITH SYSTEMS
THAT TAP INTO ENERGY/MOISTURE BEING ADVECTED ACROSS THE SW CONUS
INTO IOWA. DIFFERENCE IN THIS EVENT IS THAT THERE WILL BE A
NOTABLE LACK OF REINFORCING MOISTURE TRANSPORT FROM THE GULF OF
MEXICO AS EASTERLY FLOW WILL BE PRESENT ACROSS THE SOUTHEASTERN
CONUS. 00Z TUE MODEL RUNS IN GOOD AGREEMENT WITH SQUEEZING OUT
PWATS IN THE 1.5 TO 1.75 INCH RANGE...OR +1 TO +2 STD DEV. WITH
THE EXCEPTION OF DAYTIME HEATING WEDNESDAY...CAPE NOT THE
STRONGEST. DURING DAYTIME HEATING HOURS...WESTERN IOWA HAS CAPE
VALUES IN THE 1500 TO 2000 J/KG RANGE. WHILE INSTABILITY
PRESENT...LACK OF STRONG FORCING MECHANISM PLUS 0-6KM BULK SHEAR
VALUES LESS THAN 30 KTS WILL EFFECTIVELY NULLIFY SVR WX CHANCES AS
STORMS WILL STRUGGLE TO ORGANIZE ENOUGH TO BECOME SVR. FOR
EXCESSIVE RAINFALL POTENTIAL IN DMX CWA...WARM CLOUD DEPTHS IN THE
10 TO 12KFT RANGE...PLUS AFOREMENTIONED PWATS...WITH MARGINAL CAPE
VALUES SUGGEST LOWER CHANCES FOR EXCESSIVE RAINFALL. BY LATE
THURSDAY...THIS SYSTEM ESSENTIALLY LOSES ITS ENERGY AND HIGH
PRESSURE TAKES OVER FROM THE EAST.

FRIDAY THROUGH MONDAY...
HIGH PRESSURE WILL KEEP US DRY. MSLP IS IN THE +1 TO +2 STD DEV
RANGE. 850MB TEMPS NEAR 0 STD DEV INITIALLY SUGGEST NEAR NORMAL
TEMPERATURES DURING THIS TIME PERIOD. FURTHER EXAMINATION HOLDS
PERSISTENT 850MB TEMPS IN THE 13 TO 16C RANGE. THUS HAVE GONE IN
THE MID 70S TO LOW 80S. MONDAY AND BEYOND...THE GFS AND EURO VARY
WILDLY. THE EURO BRINGS A HIGH THROUGH SOUTHERN
SASKATCHEWAN/MANITOBA INTO THE CONUS...WHICH WOULD BRING BIG TIME
CAA TO IOWA. THE GFS HAS THE COMPLETE OPPOSITE AND WAA INTO IOWA.
WILL STICK WITH PERSISTENCE UNTIL PROVEN OTHERWISE.

&&

.AVIATION...22/18Z
ISSUED AT 1237 PM CDT TUE SEP 22 2015

PREDOMINATELY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
A SOUTH TO SOUTHEASTERLY WIND OF 5 TO 10 KTS. PERIODS OF SUB VFR
CONDITIONS ARE POSSIBLE IN ANY STORMS THAT IMPACT WESTERN IOWA
THIS AFTERNOON AND INTO TOMORROW...BUT CONFIDENCE IN PRECIP
PLACEMENT AND TIMING WAS TOO LOW TO MENTION IN ANY SPECIFIC TAF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...KOTENBERG
AVIATION...SKOW
Hazardous weather outlook, Sep 22, 4:25 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT TUE SEP 22 2015

IAZ075-085-086-095>097-230930-
MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
425 AM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-
081>084-092>094-230930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-
425 AM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Sep 22, 1:48 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT TUE SEP 22 2015

IAZ044-045-057-221945-
AUDUBON IA-CARROLL IA-CRAWFORD IA-
148 PM CDT TUE SEP 22 2015

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND HEAVY RAIN...

AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF DENISON...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLL...DENISON...MANNING...MANILLA...DOW CITY...ARCADIA...VAIL...
TEMPLETON...WESTSIDE...DEDHAM...DELOIT...HALBUR...ARION...WILLEY...
GRAY...BUCK GROVE...ASPINWALL...DENISON MUNICIPAL AIRPORT...MANNING
MUNICIPAL AIRPORT AND SWAN LAKE STATE PARK.

LAT...LON 4212 9557 4208 9483 4176 9478 4176 9509
      4186 9510 4186 9558
TIME...MOT...LOC 1847Z 268DEG 29KT 4192 9542

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:07 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Sep 22, 1:48 PM CDTSpecial Weather StatementDMXCarroll, Crawford57 min
Sep 22, 4:09 PM CDTSpecial Weather StatementDMXAdair66 min
Sep 22, 6:12 PM CDTSpecial Weather StatementDMXAdams, Taylor63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.